Louisiana, 2011

Hail in Louisiana, September 28, 2011

September 28, 2011 · NWS SHV · 1 event in 1 county or zone

A very unstable airmass developed across East Central and Central Louisiana during the afternoon of September 28th. This airmass was ahead of a stalled frontal boundary which had been stationary through much of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across East Central and Central Louisiana during the afternoon of September 28th. This airmass was ahead of a stalled frontal boundary which had been stationary through much of the day. A strong upper level disturbance moved into the region from the northwest and helped to trigger strong to severe thunderstorms across the region. These storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 28, 1:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 28, 1:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
219 PM CDT WED SEP 28 2011

.DISCUSSION...
A WEAK FRONTAL BOUNDARY...SEEN CLEARLY ON VISIBILE IMAGERY...HAS
SUNK SWD TO NEAR A RUSK TX TO MANSFIELD TO NATCHITOCHES....TO JENA
LA LINE. CONVECTION ALONG THIS BOUNDARY ACROSS CENTRAL MS HAS BEEN
PROPAGATING WWD...WITH AN ISOLD TSTM JUST DEVELOPING OVER EXTREME
SE CWA. WITH THIS EXPECTED TREND TO CONTINUE...PLACED SE CORNER
CWA IN 30 PERCENT POPS...AND 20 PERCENT REMAINDER OF THIS
BOUNDARY FOR THE EVENING HOURS. SHORT WAVE MOVG SE ACROSS THE RED
RIVER VALLEY....SHOULD PUSH THIS BOUNDARY WELL TO THE SOUTH BY
LATER TONIGHT. A STRONGER COLD FRONT...ON THE LEADING EDGE OF ADVANCING
CANADIAN AIRMASS...WILL MOVE INTO CWA FROM THE NORTH THURSDAY
NIGHT. WITH COMPRESSIONAL HEATING AHEAD OF FRONT...AND MOS
INDICATING MIXING OUT DEWPOINTS...SHOULD SEE VERY UNSEASONALLY
WARM MID TO UPPER 90S AREAWIDE FOR THURSDAY. ALSO PLACING ISOLD
AFTN POPS PORTIONS OF EAST TX FOR AREA BEST CONVERGENCE...DESPITE
VERY MARGINAL MOISTURE. THIS COOLER AIRMASS WILL REPLACE THE
RETREATING UPPER LOW OVER OHIO VALLEY...AND KEEP AREA IN MOSTLY
CLEAR AND BACK TO SEASONAL TEMPS...THRU WEEKEND AND AT LEAST EARLY
NEXT WEEK./VII/.

&&

.AVIATION...

MOSTLY VFR NEXT 24 HOURS. SCATTERED CLOUDS AND A FEW CEILINGS
BETWEEN 5 AND 9 KFT FOR THE REMAINDER OF THIS AFTERNOON INTO THE
EARLY EVENING. EXPECT LOWER CONDITIONS IN AND AROUND ISOLATED SHWRS
AND TSTMS...MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR.
WINDS WILL BE LIGHT AND VARIABLE...LESS THAN 10 KTS...EXCEPT GUSTY
AROUND TSTMS.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  98  61  83  54 /  10  10  10  10  10
MLU  63  94  60  82  53 /  10  10  10  10  10
DEQ  60  94  54  81  50 /  10  10  10  10  10
TXK  63  96  56  82  53 /  10  10  10  10  10
ELD  59  94  57  82  51 /  10  10  10  10  10
TYR  67  99  58  83  55 /  20  20  20  10  10
GGG  65  98  59  84  54 /  10  10  10  10  10
LFK  70  99  65  88  54 /  20  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 28, 10:51 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT WED SEP 28 2011

LAZ005-006-010>014-017>022-TXZ149-152-153-165>167-291700-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CHEROKEE-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1151 AM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FRONTAL BOUNDARY...DRIFTING TO THE SOUTH OF THE INTERSTATE 20
CORRIDOR...WILL SERVE AS A FOCUS FOR ISOLATED SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. DUE TO THE HIGH
INSTABILITY ACROSS EXTREME SOUTHERN PORTIONS OF THE
AREA...STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS AND PERHAPS
SMALL HAIL. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

VII

In the hours before

Special weather statement, Sep 28, 4:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT WED SEP 28 2011

LAZ017-TXZ167-282330-
SABINE-
525 PM CDT WED SEP 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     HEMPHILL...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF ROSEVINE...OR
OVER BRONSON...MOVING EAST SOUTHEAST NEAR 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM WILL LIKELY HOLD TOGETHER AND MOVE ACROSS THE
SOUTHERN PORTION OF THE TOLEDO BEND RESERVOIR. IF YOU ARE ON THE
WATER...YOU NEED TO BE MOVING INLAND IMMEDIATELY. THIS STORM WILL
LIKELY PRODUCE DEADLY CLOUD TO GROUND LIGHTNING AS WELL.

13
Special weather statement, Sep 28, 4:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT WED SEP 28 2011

LAZ018>020-282330-
GRANT-NATCHITOCHES-WINN-
528 PM CDT WED SEP 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     GRANT AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     COLFAX...MONTGOMERY AND NATCHITOCHES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NATCHITOCHES...MOVING EAST
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM IS INCREASING IN INTENSITY AND A SEVERE
THUNDERSTORM WARNING COULD BE ISSUED AT ANY TIME.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natchitoches

When
September 28, 5:00 PM CST
Where
Natchitoches County, 0.69 mi S of Natchez
Measured
1 in hail
Reported by
Public
Coordinates
31.670, -93.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339057.